Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 44, NWS Mobile, AL

January 24, 1997Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 24, 1997, 7:00 PM CST for Okaloosa County, Santa Rosa County, Florida. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 1997, 7:00 PM CST (01:00 UTC)
Expired
Jan 24, 1997, 8:00 PM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Okaloosa County, FL, Santa Rosa County, FL

What was reported inside it

TimeReportWhereRemark
Jan 24, 7:25 PM CSTHail 0.75Pea Ridge, FL
Jan 24, 7:30 PM CSTHail 1.75Bagdad, FL
Jan 24, 7:45 PM CSTHail 0.75Baker, FL
Jan 24, 8:00 PM CSTHail 0.75Crestview, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 4:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 250102 RRA
SVRMOB
FLC091-113-250200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST FLORIDA
 
   ...OKALOOSA COUNTY...SANTA ROSA COUNTY
 
 
AT 7 PM...NWS DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
MOVING INTO THE WESTERN PORTIONS OF SANTA ROSA COUNTY AND ANOTHER
SEVERE STORM DEVELOPING NEAR CRESTVIEW. THIS STORM WILL MOVE
ALMOST DUE EAST ACROSS THESE COUNTIES. THESE STORMS HAVE A HISTORY
OF PRODUCING LARGE HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:00 PM CST, 4 hours earlier.

Area forecast discussion, Jan 24, 3:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST FRI JAN 23 1997

WV LOOP SHOWS SIGNIFICANT MID LEVEL S/WAVE HAS DEVELOPED FROM
SOUTHEAST MS SOUTHWEST INTO THE GULF WITH KMOB RADAR LOOP SHOWING
TOPS ALREADY TO 30 KFT IN SOUTHEAST MS WITH CELLS DEVELOPING IN
SOUTHWEST AL.  SUBSIDENCE FROM PRIOR SQUALL LINE PASSAGE HAS ALLOWED
SURFACE TEMPS TO WARM...CURRENTLY RANGING FROM 76 AT MEI TO 70 AT MOB
WITH STRONG MOISTURE CONVERGENCE SPREADING FROM SOUTHEAST MS INTO
EXTREME SOUTHWEST AL.  ATMOSPHERE IS RAPIDLY RE-DESTABLIZING WITH
ADAP CURRENTLY SHOWING LI'S RANGING FROM -2 TO -7 OVER CWA.
APPROACHING H5 TROF AND POOL OF COLD H5 TEMPS DOWN TO -18C WITH LOW
LEVEL THERMAL RIDGE WITH ALLOW FOR CONTINUING DESTABLIZATION THROUGH
THE LATE EVENING HOURS...WHICH IS ALREADY INDICATED IN CURRENT RADAR
TREND AND IR SAT LOOP.  WITH APPROACH OF SFC-H85 TROF LOW LEVEL
DIRECTIONAL SHEAR DECREASES...BUT WITH MAINTAINED 30-35KT LOW LEVEL
JET...MILD SHEAR VALUES WILL BE SUFFICIENT TO MAINTAIN AT LEAST A
LARGE HAIL THREAT THROUGH THE LATE EVENING HOURS ESPECIALLY WITH DRY
AIR REMAINING IN PLACE ABOVE H7 AND GOOD INSTABILITY.  THINK SPC
MODERATE RISK LOOKS GOOD FOR THIS EVENING...AND EXPECT THREAT TO
CONTINUE UP UNTIL FROPA AS IR AND WV LOOPS SHOW YET ANOTHER
DEVELOPING LINE OVER SW LA.

MOB 52/63/36/61 6000         PNS 55/67/38/63 6000
DTS 57/66/40/60 6000         EVR 48/60/30/60 5000 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:41 PM CSTSevere Thunderstorm WarningMOBEscambia64 min
Jan 24, 6:55 PM CSTTornado WarningMOBEscambia35 min
Jan 24, 7:08 PM CSTTornado WarningMOBSanta Rosa67 min
Jan 24, 7:36 PM CSTSevere Thunderstorm WarningMOBEscambia69 min
Jan 24, 7:51 PM CSTTornado WarningMOBOkaloosa69 min
Jan 24, 9:07 PM CSTSevere Thunderstorm WarningMOBEscambia68 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.